Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Baltimore/Washington

July 1, 2017Arlington County, Fairfax County, City of Falls Church, Virginia; Montgomery County, Prince George's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 1, 2017, 3:00 PM EDT for Arlington County, Fairfax County, City of Falls Church, Virginia; Montgomery County, Prince George's County, Maryland. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 3:00 PM EDT (19:00 UTC)
Expired
Jul 1, 2017, 3:45 PM EDT
In force
45 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Montgomery County, MD, Prince George's County, MD, Arlington County, VA, City of Falls Church, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:23 PM EDTTSTM WND DMG1 Nw Little Falls, VADOWNED TREE BLOCKING RIGHT SB LANE GW PKWY NEAR RT 123
Jul 1, 3:28 PM EDTTSTM WND DMGFour Corners, MDSEVERAL TREE LIMBS SNAPPED IN YARDS OFF UNIVERSITY BOULEVARD.
Jul 1, 3:32 PM EDTTSTM WND DMG1 Ese Silver Spring, MDTREE DOWN BLOCKING ENTRANCE TO BIKE SHARE LOT MD 410 NEAR BLAIR MILL RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS51 KLWX 011900
SVRLWX
DCC001-MDC031-033-VAC013-059-610-011945-
/O.NEW.KLWX.SV.W.0113.170701T1900Z-170701T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
300 PM EDT SAT JUL 1 2017

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  The District of Columbia...
  Southeastern Montgomery County in central Maryland...
  Northwestern Prince Georges County in central Maryland...
  Arlington County in northern Virginia...
  The City of Falls Church in northern Virginia...
  Northeastern Fairfax County in northern Virginia...

* Until 345 PM EDT

* At 259 PM EDT, a severe thunderstorm was located over Reston,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles. 

* Locations impacted include...
  Arlington, Rockville, Bethesda, Reston, College Park, Greenbelt,
  Langley Park, Beltsville, Vienna, Forestville, Falls Church, Coral
  Hills, Bladensburg, Pimmit Hills, Mclean, Byrd Stadium, American
  Legion Bridge, Fort Totten, Rosslyn and Crystal City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.

&&

LAT...LON 3884 7687 3888 7732 3910 7731 3911 7687
TIME...MOT...LOC 1859Z 270DEG 30KT 3896 7734 

HAIL...<.75IN
WIND...60MPH
 
$$

ADS
2 follow-up statements
456 
WWUS51 KLWX 011921
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
321 PM EDT SAT JUL 1 2017

DCC001-MDC031-033-VAC013-059-610-011945-
/O.CON.KLWX.SV.W.0113.000000T0000Z-170701T1945Z/
District of Columbia DC-Montgomery MD-Prince Georges MD-Arlington VA-
City of Falls Church VA-Fairfax VA-
321 PM EDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR THE DISTRICT OF COLUMBIA...SOUTHEASTERN MONTGOMERY...NORTHWESTERN
PRINCE GEORGES...NORTHERN ARLINGTON AND NORTHEASTERN FAIRFAX COUNTIES
AND THE CITY OF FALLS CHURCH...

At 320 PM EDT, a severe thunderstorm was located over Bethesda,
moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles. 

Locations impacted include...
Arlington, Rockville, Bethesda, College Park, Greenbelt, Langley
Park, Beltsville, Vienna, Forestville, Falls Church, Coral Hills,
Bladensburg, Pimmit Hills, Mclean, Byrd Stadium, American Legion
Bridge, Fort Totten, Rosslyn, Nationals Park and Howard University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.

&&

LAT...LON 3885 7687 3890 7727 3910 7725 3911 7687
TIME...MOT...LOC 1920Z 260DEG 30KT 3900 7712 

HAIL...<.75IN
WIND...60MPH
 
$$

ADS
036 
WWUS51 KLWX 011945
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
345 PM EDT SAT JUL 1 2017

DCC001-MDC031-033-VAC013-059-610-011953-
/O.EXP.KLWX.SV.W.0113.000000T0000Z-170701T1945Z/
District of Columbia DC-Montgomery MD-Prince Georges MD-Arlington VA-
City of Falls Church VA-Fairfax VA-
345 PM EDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR THE DISTRICT OF COLUMBIA...
SOUTHEASTERN MONTGOMERY...NORTHWESTERN PRINCE GEORGES...NORTHERN
ARLINGTON AND NORTHEASTERN FAIRFAX COUNTIES AND THE EXTREME NORTH
CENTRAL CITY OF FALLS CHURCH WILL EXPIRE AT 345 PM EDT...
        
The portion of the storm which is moving across the District of 
Columbia weakened below severe limits, and has exited northern 
Virginia. Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM EDT for
District of Columbia...central Maryland...and northern Virginia.

However, a Severe Thunderstorm Warning still remains in effect for 
portions of Montgomery and Price Georges Counties.

LAT...LON 3885 7687 3890 7727 3910 7725 3911 7687
TIME...MOT...LOC 1943Z 270DEG 30KT 3900 7690 

$$

ADS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:01 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 1, 11:01 AM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1101 AM EDT Sat Jul 1 2017

.SYNOPSIS...
A cold front will pass through the area late today into tonight
before dissipating to our south Sunday. Another cold front will
move into the area Monday and it will dissipate overhead Monday
night into Tuesday. High pressure will develop over the
Atlantic for Wednesday before low pressure and its associated
cold front possibly impacts the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main weather story for today will be the potential for scattered
strong to locally severe thunderstorms this afternoon.

Frontal system is located over the Great Lakes/Ohio Valley this
morning, with moist southerly flow out ahead of it across the
Mid-Atlantic. Areas of low clouds and patchy fog are slowly
lifting and scattering out. This will allow for a period of at
least partial sunshine and warming, with high temperatures
rising into the upper 80s to lower 90s. This combined with very
moist low levels (dew points in the low 70s) will lead to
increasing instability (1000- 2000 J/KG MLCAPE). Aloft, 30-35
knots of 0-6km shear will move overhead, setting the stage for
the potential for scattered strong to locally severe
thunderstorms, with gusty/damaging winds and isolated hail the
main threats. The Storm Prediction has placed the majority of
the region in a Slight Risk for severe thunderstorms.

As the weakening front (which will become more of a moisture
boundary) approaches the area, expecting shower/storm initiation
to occur near or just west of the Blue Ridge/Catoctin
Mountains in the early afternoon hours, and spread east through
the remainder of the afternoon, with the threat generally
diminishing through the evening.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
For tonight, a few showers/thunderstorms remain possible over
eastern areas as the weakening front/moisture boundary slows down.
Otherwise, relatively quiet weather expected, with some patchy fog
possible. The latest NAM hints at some storm redevelopment
closer to the boundary this evening, which could affect our
western zones, but for now will wait for more corroboration
before inserting it into the forecast. Lows from the upper 60s
to mid 70s.

The most noticeable change behind the front for Sunday will be
lower dew points and therefore humidity levels. Temperatures
still likely to reach the upper 80s to near 90F for highs,
however, dew points will be a good 5-10 degrees lower, mainly in
the 60s. In general high pressure will be moving in southwest
of the area on Sunday, however a surface pressure trough will
still be hung up near the area, so while most areas should
remain dry, a few isolated showers/thunderstorms remain
possible.

A second front will then try to make a push towards the region
from the north late on Monday, so a few isolated
showers/thunderstorms will be possible Monday afternoon and
evening as well, mainly across Maryland/West Virginia, but once
again most areas should remain dry. Highs Monday in the upper
80s to around 90F, but with comfortable humidity levels as dew
points hold in the upper 50s to low 60s. The front will stall
out near the region Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A weak boundary overhead Tuesday morning will gradually
dissipate as it builds back to the north and east Tuesday
afternoon and evening. This is in response to low pressure
tracking across the central CONUS and high pressure building
over the Atlantic. Seasonably hot conditions are expected and
there will be an increase in humidity as a return flow develops.
Popup showers and thunderstorms are possible...but since the
boundary will be weak this will allow for coverage to remain
isolated to scattered. The highest coverage of storms is most
likely across central Virginia and for locations near/west of
the Blue Ridge and Catoctin Mountains. This is where moisture
will be deepest. However...increasing moisture will reach the
metro areas by late in the day and isolated thunderstorms are
possible late Tuesday into Tuesday night. Max temps Tuesday will
be in the upper 80s to lower 90s across most locations.

High pressure will continue to develop over the Atlantic
overnight Tuesday through Wednesday while low pressure tracks
through the Midwest. A southerly flow ahead of this system will
allow for more seasonably hot conditions along with deeper
moisture. A couple showers and perhaps a thunderstorm are
possible overnight Tuesday into Wednesday morning with the
deeper moisture in place...but most of the coverage will occur
later Wednesday into Wednesday evening during peak heating.

Low pressure and its associated cold front will pass through the
region Thursday. Showers and thunderstorms are possible. Some
storms may be severe...but confidence remains low this far out.
High pressure may return for Friday behind the cold front with
noticeably less humid conditions.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
The lower ceilings are ever so slowly lifting and scattering
out at present with VFR developing. As a weak cold front
crosses the area this afternoon, scattered showers and
thunderstorms are likely. A few of the storms may become strong
to locally severe with gusty winds and hail. A brief reduction
in ceiling/visibility likely with any showers/storms as well.

Showers/storms subside this evening, with VFR expected Saturday
night through at least Monday night. Winds out of the southwest
5-15 knots (local gusts to 20 knots) today turn light westerly
Sunday and Monday.

Isolated to scattered thunderstorms are possible Tuesday
afternoon into Tuesday night as a boundary dissipates over the
area and moisture increases from the south. More thunderstorms
are possible Wednesday as well...especially during the afternoon
and evening hours. The increased moisture may also lead to low
clouds late Tuesday night into Wednesday morning.

&&

.MARINE...
Small Craft Advisory is in effect through 9 PM this evening for
all waters with gusty southerly flow continuing, along with
scattered thunderstorms later on. There is the potential for
isolated to scattered severe thunderstorms this afternoon and
evening. Special Marine Warnings may be necessary. Sub-SCA
conditions return later this evening and persist through Monday
night as winds turn to the west.

Increasing moisture may lead to isolated/widely scattered
thunderstorms Tuesday afternoon into Tuesday night. High
pressure will strengthen over the Atlantic Wednesday and more
thunderstorms are possible due to increasing moisture from a
southerly flow...especially during the afternoon and evening.
Low pressure and its associated cold front may pass through the
waters Thursday. A Small Craft Advisory may be needed for
portions of the waters Thursday.

&&

.TIDES/COASTAL FLOODING...
A southerly flow will continue to cause elevated water levels
through this evening. Minor flooding is not expected for most
areas since the flow should be just west of south.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...MM/RCM
SHORT TERM...MM/RCM
LONG TERM...BJL
AVIATION...BJL/MM/RCM
MARINE...BJL/MM/RCM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 1, 1:37 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
137 PM EDT Sat Jul 1 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
137 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect until 9 PM EDT for
portions of northern Virginia, Maryland and the District of
Columbia. Isolated severe thunderstorms with damaging wind gusts
and large hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
137 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect for portions of northern
Virginia and Maryland until 9 PM EDT. Isolated severe
thunderstorms with damaging wind gusts and large hail are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:38 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax41 min
Jul 1, 2:45 PM EDTSpecial Marine WarningLWX90 min
Jul 1, 3:07 PM EDTSpecial Marine WarningLWX113 min
Jul 1, 3:34 PM EDTSpecial Marine WarningLWX86 min
Jul 1, 3:35 PM EDTSpecial Marine WarningLWX85 min
Jul 1, 4:12 PM EDTSpecial Marine WarningLWX2 hr
Jul 1, 4:46 PM EDTSpecial Marine WarningLWX59 min
Jul 1, 4:52 PM EDTSpecial Marine WarningLWX53 min
Jul 1, 5:47 PM EDTSpecial Marine WarningLWX58 min
Jul 1, 6:06 PM EDTSpecial Marine WarningLWX114 min
Jul 1, 6:19 PM EDTSpecial Marine WarningLWX86 min
Jul 1, 6:40 PM EDTSpecial Marine WarningLWX95 min
Jul 1, 7:11 PM EDTSpecial Marine WarningLWX94 min
Jul 1, 7:45 PM EDTSpecial Marine WarningLWX2 hr
Jul 1, 3:01 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick26 min
Jul 1, 3:31 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's44 min
Jul 1, 3:56 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford64 min
Jul 1, 4:01 PM EDTSevere Thunderstorm WarningLWXAnne Arundel34 min
Jul 1, 4:33 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's42 min
Jul 1, 6:02 PM EDTSevere Thunderstorm WarningLWXCalvert43 min
Jul 1, 7:22 PM EDTSevere Thunderstorm WarningLWXSaint Mary's38 min
Jul 1, 7:51 PM EDTSevere Thunderstorm WarningLWXSaint Mary's28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Maryland, 2017Severe Thunderstorm Warnings in District of Columbia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.